Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 74, NWS Omaha, NE

June 3, 2000Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 3, 2000, 9:50 PM CDT for Monona County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 9:50 PM CDT (02:50 UTC)
Expired
Jun 3, 2000, 10:30 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 10:15 PM CDTThunderstorm Wind 60 EOnawa, IAThunderstorm wind gusts downed power lines which briefly closed Interstate 29 north of Onawa.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 040251
SVROMA
IAC133-040330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
950 PM CDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONONA COUNTY IN WEST CENTRAL IOWA

* UNTIL 1030 PM CDT

* AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 10 MILES NORTH OF     
  MAPLETON TO 15 MILES NORTH OF ONAWA...OR FROM 36 MILES EAST OF     
  SIOUX CITY TO 25 MILES SOUTH OF SIOUX CITY...MOVING SOUTHEAST AT   
  30 MPH.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

WINDS OF UP TO 74 MPH WERE REPORTED AT SIOUX CITY.        
...LON 4223 9635 4186 9617 4188 9568 4220 9569

POLLACK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:35 PM CDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 2:35 PM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SAT JUN 3 2000

CHANCE OF TSTMS INTO SUNDAY WILL BE THE MAIN CONCERN FOR THIS FCST
CYCLE.  SFC ANLYS EARLY THIS AFTN SHOWED LOW PRES OVER NWRN NE BTWN
VTN AND AIA.  GUSTY SOUTH WIND WAS PULLING LOW LEVEL  MOISTURE BACK
INTO THE AREA...WITH DEWPTS MOSTLY IN THE 50S...BUT SOME LOWER 60S
NOW SHOWING UP BTWN GRI AND LBF.  DRY LINE EXTENDED S FROM THE LOW
INTO ERN CO AND THERE APPEARED TO BE SOMEWHAT OF A WARM FRONT FROM
SERN KS INTO CNTRL NE.  IR AND WATER VAPOR STLT IMAGERY SHOWED A
WEAK SHORTWAVE DROPPING SEWD...PRODUCING TSTMS IN THE ERN AND ECNTRL
PARTS OF SD.  STRONGER SHORTWAVE AND VORT MAX WERE NOTED OVER NERN
PART OF MT.  WILL NOT BE CHANGING THE PREVIOUS ZFP VERY MUCH FOR
THE OVERNIGHT PERIOD.  THERE APPEARS TO BE A DECENT CHANCE OF TSTMS
OVER ALL OF THE FCST AREA TNGT.  CDFNT SHOULD PUSH INTO NWRN PART
OF NERN NE LATE TNGT...BUT EXPECT WIND TO REMAIN S OR SE OVER MOST
OF THE AREA.  SOME RISK OF SVR...MAINLY HAIL.  LOW SHOULD VARY FROM
55 TO 60 NW TO THE LOWER TO MID 60S SE.

12Z ETA MODEL NEVER DOES GENERATE ANY PCPN FOR THE LOCAL OMAHA AREA
TNGT OR SUNDAY...WHILE THE NGM AND AVN DO.  NGM MASS FIELDS LOOK
OK AND WILL MAINLY FOLLOW IT BLENDED WITH THE AVN AND SOME OF THE
18Z MESOETA.  FOR NOW WILL GO WITH HIGHS SUNDAY FROM 70 TO 75 NWRN
ZONES TO AROUND 80 SE.  CHANCE OF PCPN APPEARS TO BE MAINLY EARLY
IN NERN NE...BUT WILL RUN POPS FOR ALL DAY NEAR THE KS AND MO BDRS.
N/NW WINDS ON SUNDAY SHOULD BRING IN GOOD DRYING OF THE LOW LEVELS
FOR COOL TEMPS SUNDAY NIGHT...GENERALLY FROM THE MID 40S TO NEAR 50.
WINDS FROM THE N/NE SHOULD GRADUALLY BECOME SE OVER THE WRN ZONES
ON MONDAY.  WITH PLENTY OF SUNSHINE READINGS IN THE 70S SHOULD BE
COMMON OVER OUR AREA ON MONDAY.  TEMPS SHOULD GRADUALLY WARM TUE
THROUGH THU AS HEIGHTS RISE.  FIRST DRAFT OF THE WORK ZONES WAS
JUST SENT.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Jun 3, 5:05 PM CDT, 4 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT SAT JUN 3 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

THERE IS A SMALL CHANCE THAT STORM SPOTTERS MAY BE NEEDED ACROSS
NORTHEASTERN NEBRASKA THIS EVENING AND TONIGHT...MAINLY TO THE NORTH
OF A LINE FROM ELGIN TO WAYNE.

THERE IS A CHANCE THAT THUNDERSTORMS WILL DEVELOP IN NORTH CENTRAL
NEBRASKA THIS EVENING OR EARLY TONIGHT...IN ADVANCE OF A COLD FRONT
WHICH WILL CROSS THROUGH THE AREA LATER TONIGHT.  IF THESE STORMS
MOVE INTO NORTHEAST NEBRASKA BEFORE MIDNIGHT...A FEW COULD PRODUCE
LARGE HAIL OR DAMAGING WIND.  STORMS ARE EXPECTED TO WEAKEN LATER
TONIGHT AS TEMPERATURES COOL AND INSTABILITY DECREASES.

POLLACK
Special weather statement, Jun 3, 6:40 PM CDT, 3 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041200-

SEVERE WEATHER OUTLOOK ... UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
640 PM CDT SAT JUN 3 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORMS SPOTTERS MAY BE NEEDED ACROSS NORTHEASTERN NEBRASKA THIS
EVENING AND TONIGHT...MAINLY TO THE NORTH OF A LINE FROM ALBION TO
WAYNE.

THUNDERSTORMS ARE DEVELOPING FROM NORTH CENTRAL NEBRASKA INTO
SOUTHEAST SOUTH DAKOTA...IN ADVANCE OF A COLD FRONT WHICH WILL CROSS
THROUGH THE AREA LATER TONIGHT.  SOME OF THESE STORMS ARE LIKELY TO
MOVE INTO NORTHEAST NEBRASKA THIS EVENING.  SOME COULD PRODUCE LARGE
HAIL OR DAMAGING WIND.  STORMS ARE EXPECTED TO WEAKEN LATER TONIGHT
AS TEMPERATURES COOL AND INSTABILITY DECREASES.

POLLACK

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.